Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Kansas City, MO

January 29, 20134 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jan 29, 2013, 2:29 AM CST for 4 counties in Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2013, 2:29 AM CST (08:29 UTC)
Expired
Jan 29, 2013, 3:00 AM CST
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MO, Chariton County, MO, Linn County, MO, Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS53 KEAX 290829
SVREAX
MOC033-041-115-117-290900-
/O.NEW.KEAX.SV.W.0001.130129T0829Z-130129T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 AM CST TUE JAN 29 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHWESTERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTH CENTRAL LINN COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHEASTERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 300 AM CST

* AT 226 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  CARROLLTON...AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BOSWORTH...HALE...TINA...SUMNER AND MENDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3976 9319 3957 9300 3938 9351 3954 9360
TIME...MOT...LOC 0829Z 235DEG 50KT 3951 9346

HAIL...1.00IN
WIND...60 MPH

$$

HAWBLITZEL
2 follow-up statements
402 
WWUS53 KEAX 290849
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
249 AM CST TUE JAN 29 2013

MOC033-041-115-117-290900-
/O.CON.KEAX.SV.W.0001.000000T0000Z-130129T0900Z/
CARROLL MO-CHARITON MO-LINN MO-LIVINGSTON MO-
249 AM CST TUE JAN 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHEASTERN LIVINGSTON...SOUTH CENTRAL LINN...NORTHWESTERN CHARITON
AND NORTHEASTERN CARROLL COUNTIES IN NORTH CENTRAL MISSOURI UNTIL 300
AM CST...

AT 248 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
LACLEDE...AND MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN LINN AND NORTHWESTERN
  CHARITON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3952 9329 3962 9336 3976 9319 3957 9300
TIME...MOT...LOC 0849Z 235DEG 50KT 3967 9316

HAIL...0.75IN
WIND...60 MPH

$$

HAWBLITZEL
199 
WWUS53 KEAX 290857
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
257 AM CST TUE JAN 29 2013

MOC033-041-115-117-290907-
/O.EXP.KEAX.SV.W.0001.000000T0000Z-130129T0900Z/
CARROLL MO-CHARITON MO-LINN MO-LIVINGSTON MO-
257 AM CST TUE JAN 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN
LIVINGSTON...SOUTH CENTRAL LINN...NORTHWESTERN CHARITON AND
NORTHEASTERN CARROLL COUNTIES IN NORTH CENTRAL MISSOURI WILL EXPIRE
AT 300 AM CST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3952 9329 3962 9336 3976 9319 3957 9300
TIME...MOT...LOC 0857Z 235DEG 50KT 3973 9304

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 28, 11:49 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 28, 11:49 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CST Mon Jan 28 2013

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Term (Today through Wednesday)...

Main issues for today's forecast are focused in the next 36 hours as
potentially severe thunderstorms will effect the region followed by
some accumulating snow, which is the big change to the going forecast.

Temperatures today where able to bound into the 70s after the warm
front began to lift north this morning, allowing good deep mixing to
clear out the cloud cover. Currently surface observation analysis
and satellite imagery show the warm front having lifted to just
north of highway 36, from St. Joseph to Macon. This has allowed the
warm sector to move fairly far north today, resulting in a few
isolated storms popping up this afternoon in parts of central
Missouri just outside our forecast area. Looking at water vapor
imagery no significant shortwave is noted in the prevailing
southwest flow, so the one ingredient missing for stormy activity is
a good initiator like a front; that will arrive Tuesday.

For Tonight...despite the lack of a good focused initiator --like a
shortwave or front-- the chance for thunderstorms will persist, and
even increase a bit overnight thanks to the broad isentropic lift
through an airmass that will still support 500+ J/KG of MUCAPE
overnight. Have kept chance thunderstorms in through the overnight
hours, but best time for initiation looks to be around sunrise
Tuesday morning as the advancing cold front across the Plains induces
some weak surface convergence across southeast Kansas into Oklahoma.

Tuesday...storms are anticipated to be ongoing across eastern Kansas
and southern Missouri that morning, though it is less clear if that
activity will be in our forecast area yet. Either way, storms will
be likely through the day east of a Kansas City to Kirksville line,
with categorical POPs for the afternoon hours in central to
northeast Missouri. Shear, whether overnight or Tuesday, will be more
than sufficient -- 0-3KM > 40 knots -- to warrant watching for
organized severe weather. Primary type of danger looks to be from any
strong straight line winds, but an isolated tornado can not be ruled
out as the severe parameters also look sufficient for QLCS.

Tuesday night into Wednesday is where the big changes to the
forecast have been made. Models continue to advertise post frontal
precipitation hanging out across Missouri through Tuesday night into
Wednesday morning. The mean trough axis sliding into the forecast
area in that time frame will send temperatures falling
precipitously. This will likely result in a change of precipitation
type overnight, with a brief period of sleet possible during the
transition. The potential for accumulating snow is well supported by
the models, with totals of one to two inches across north central to
northeast Missouri Tuesday night/Wednesday morning, and a dusting of
snow as far south as the Missouri River. However, this part of the
forecast could change significantly over the next 24 hours as the
event nears and numerical model solutions better resolve the thermal
profiles.

Otherwise...Wednesday is just going to be unpleasant. Besides the
potential for snow, strong northwest winds will prevail, and with
temperatures in the 20s and 30s, expect wind chill values to range
across the teens and single digits.

Cutter

Medium Range (Thursday through Monday)...

Models continue to show dry conditions and quite cold temperatures
through the end of week.

A Canadian high...around 1032 mb works in over northwest Missouri
Thursday night so expect winds to diminish overnight and skies to be
clear. This will lead to low temperatures into single digits north
of the Missouri River and teens south.

As the high slides off to the southeast on Friday...the temperatures
will begin to moderate. The 850mb temperatures finally rise to above
zero by the end of the week. Saturday we will see highs back into
the lower 50s in the western CWA as the return flow increases.
Expect similar temperatures through the remainder of the weekend and
into the beginning of next week.

There may be a slight chance of a shower on Saturday but moisture is
limited as the shortwave origin is Northern Rockies region.
Otherwise the forecast is dry through the extended period.

Adolphson

&&

.AVIATION...

For the 06Z TAFs: Tricky forecast continues, as widely scattered
convection has formed to the south and west of the KC terminals.
Generally feel this convection will stay scattered enough to preclude
a mention in the TAF, however conditions will be monitored. Any
thunderstorm that impacts the terminals will be brief.

Otherwise, increasing chances of convection begin to move towards the
KC and STJ terminals after daybreak as a front approaches from the
northwest and convection which forms over southern Kansas and
Oklahoma. Highest probabilities for convection are focused between
14Z and 18Z. Confidence begins to lower for the afternoon hours as
the cold front moves through and ceilings begin to lower. Several
models suggest very light showers continuing into the early afternoon
hours before a lull, and redevelopment towards the end of the TAF
period (not included in this TAf). Ceilings will generally fall into
the MVFR category, but may lower to IFR conditions in the afternoon
as colder air sinks southward.

31

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jan 28, 6:14 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CST MON JAN 28 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
614 PM CST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY POSSIBLE OVERNIGHT ACROSS
EASTERN KANSAS AND WESTERN MISSOURI AFTER MIDNIGHT AND THROUGH
SUNRISE TUESDAY. WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER
THREAT APPEARS LOW...AN ISOLATED STORM CAPABLE OF PRODUCING DAMAGING
WINDS MAY BE POSSIBLE...ESPECIALLY IN AREAS SOUTHWEST OF KANSAS CITY
TO BOONVILLE LINE. THERE WILL ALSO BE A VERY LOW RISK FOR AN ISOLATED
BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS THUNDERSTORMS ARE POSSIBLE ON TUESDAY GENERALLY ALONG AND
EAST OF INTERSTATE 35 AHEAD OF AN APPROACHING COLD FRONT. A FEW OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...AND MARGINALLY
SEVERE HAIL. THERE WILL ALSO BE A VERY LOW RISK FOR ISOLATED BRIEF
TORNADOES.

LIGHT SNOW IS LIKELY AS THIS STORM SYSTEM DEPARTS...MAINLY IN AREAS
NORTH OF INTERSTATE 70. LIGHT SNOW ACCUMULATIONS WILL BE
POSSIBLE...ESPECIALLY IN AREAS ALONG AND NORTH OF HIGHWAY 36.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...ESPECIALLY NEAR AND EAST OF INTERSTATE 35.

DUX

In the hours before

Special weather statement, Jan 29, 12:41 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 AM CST TUE JAN 29 2013

KSZ025-290715-
ATCHISON KS-
1241 AM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 115
AM CST...

AT 1237 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOLTON...OR 21 MILES WEST OF
NORTONVILLE...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON AND HURON.

LAT...LON 3944 9557 3956 9558 3958 9557 3963 9557
      3965 9553 3965 9512 3964 9512 3942 9552
      3942 9557 3942 9558
TIME...MOT...LOC 0641Z 232DEG 50KT 3944 9566

HAWBLITZEL
Special weather statement, Jan 29, 1:53 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 AM CST TUE JAN 29 2013

MOZ030-031-290830-
CARROLL MO-RAY MO-
153 AM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY AND WESTERN
CARROLL COUNTIES UNTIL 230 AM CST...

AT 150 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDIN...OR NEAR RICHMOND...MOVING NORTHEAST
AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARROLLTON...NORBORNE...RUSSELLVILLE...STET AND BOGARD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 9357 3939 9339 3919 9393 3933 9401
TIME...MOT...LOC 0753Z 239DEG 46KT 3930 9385

HAWBLITZEL
Special weather statement, Jan 29, 2:27 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 AM CST TUE JAN 29 2013

MOZ005-006-290845-
HARRISON MO-MERCER MO-
227 AM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MERCER AND
NORTHEASTERN HARRISON COUNTIES UNTIL 245 AM CST...

AT 226 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CAINSVILLE...OR 19 MILES
NORTHEAST OF BETHANY...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH LINEVILLE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 109 AND 114.

LAT...LON 4043 9390 4054 9401 4058 9394 4058 9344
TIME...MOT...LOC 0827Z 235DEG 50KT 4052 9385

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 1:53 AM CSTSpecial Weather StatementEAXCarroll, Ray37 min
Jan 29, 2:27 AM CSTSpecial Weather StatementEAXMercer18 min
Jan 29, 3:25 AM CSTWinter Weather AdvisoryEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 24 more34 hr
Jan 29, 4:34 AM CSTSpecial Weather StatementEAXHarrison26 min
Jan 29, 7:43 AM CSTSpecial Weather StatementEAXBates, Henry32 min
Jan 29, 7:47 AM CSTSevere Thunderstorm WarningEAXBates, Henry28 min
Jan 29, 8:15 AM CSTSpecial Weather StatementEAXHenry, Pettis30 min
Jan 29, 8:46 AM CSTSpecial Weather StatementEAXCooper, Pettis44 min
Jan 29, 10:53 AM CSTSpecial Weather StatementEAXPettis37 min
Jan 29, 3:42 PM CSTWinter Storm WarningEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 8 more18 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.